MAUDE Adverse Event Report: SHOCKWAVE MEDICAL, INC. SHOCKWAVE C2 CORONARY INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER

SHOCKWAVE MEDICAL, INC. SHOCKWAVE C2 CORONARY INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER
Model Number C2IVL2512
Medical Device Problem Codes Use of Device Problem (1670); Deformation Due to Compressive Stress (2889); Difficult to Advance (2920)
Health Effect - Clinical Code Cardiac Arrest (1762)
Date of Event 12/28/2021
Type of Reportable Event Serious Injury
Event or Problem Description
A shockwave c2 coronary intravascular lithotripsy (ivl) balloon was used in a patient who has a chronic coronary syndrome three-vessel disease (3vd) and a left ventricle (lv) functioning at only 15-20%.The de novo lesion located at the right coronary artery (rca) was pre-dilated multiple times using 1.0, 2.0 and 2.5mm non-compliant (nc) balloons (the latter two).Angiogram and optical coherence tomography (oct) showed a severely calcified left anterior descending artery (lad).There were no pre-existing stents at the vicinity of the target lesion.Resistance was encountered while attempting to cross the proximal/mid lad with the first ivl balloon, and the catheter shaft broke outside the patient's anatomy, prior to delivery of any pulses.A second ivl balloon was inserted into the patient however, it was also unable to cross the lesion.The physician applied force to cross the lesion and it rendered the ivl shaft to bend/kink at the level of the guide exit which was inside the patient.The bend/kink caused cessation of blood flow in the lad.The patient was immediately provided 2x1mg adrenalin and 10 minutes of mechanical assist device (impella heart pump).Once the patient regained sinus rhythm, the physician continued to successfully treat the lesion with a third ivl balloon.Post ivl procedure, the lesion was implanted with a drug-eluting stent (des).The patient had prolonged hospital stay and was discharged to home with no clinical sequelae.
 
Additional Manufacturer Narrative
The device referenced in this report was returned to shockwave medical, inc for investigation.During visual inspection, the emitters did not show evidence of firing.The catheter shaft was visually examined, and a kink was noted as well as a mid-shaft rupture 5mm proximal to the rx port, the same location where the reported kink had occurred.The reported failure was confirmed.Based on the results of the investigation, the cessation of blood flow was due to the combination of kink and mid-shaft rupture after the ivl balloon catheter was forcefully advanced through the heavily calcified left anterior descending artery (lad).Based on this information, shockwave medical is of the opinion that the adverse event is most likely attributable to the user/procedure and or the patient's anatomy.Per the instructions for use (ifu), "do not use excessive force or torque on the catheter as this could result in damage to the device components and result in patient injury." a review of the lot history record (lhr) indicates that the device met all inspection criteria prior to shipping.Shockwave medical has controls in place to ensure devices are built to approved procedures and meet lot release acceptance criteria prior to being distributed.A review of the manufacturing and test documentation for subject lot does not reveal any issues with the manufacturing of the device.

Brand Name
SHOCKWAVE C2 CORONARY INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER
Common Device Name
INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER
Manufacturer (Section D)
SHOCKWAVE MEDICAL, INC.
5403 betsy ross drive
santa clara CA 95054
Manufacturer Contact
alexis weil
5403 betsy ross drive
santa clara, CA 95054
MDR Report Key13347202
Report Number3015053858-2022-00002
Device Sequence Number16563067
Product Code QMG
UDI-Device Identifier00195451000089
UDI-Public(01)00195451000089(17)230228
Combination Product (Y/N)N
Initial Reporter CountrySZ
PMA/510(K) Number
P200039
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 12/28/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/28/2023
Device Model NumberC2IVL2512
Device Catalogue NumberC2IVL2512
Device Lot NumberP210210F
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/19/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/28/2021
Initial Report FDA Received Date01/25/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/10/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DRUG-ELUTING STENT (DES) - UNKNOWN MANUFACTURER; IMPELLA HEART PUMP - UNKNOWN MANUFACTURER
Outcome Attributed to Adverse Event Life Threatening; Hospitalization; Required Intervention;
Patient Age84 YR
Patient SexMale
Patient RaceWhite